Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 271, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 23, 2001, 6:58 AM MDT for Perkins County, Nebraska. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 6:58 AM MDT (12:58 UTC)
- Expired
- Aug 23, 2001, 7:30 AM MDT
- In force
- 32 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Perkins County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 7:15 AM MDT | Hail 1 | Madrid, NE | |
| Aug 23, 7:35 AM MDT | Hail 0.75 | Grant, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2466 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
219 WUUS53 KLBF 231259 SVRLBF NEC135-231330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 658 AM MDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERKINS COUNTY IN SOUTHWEST NEBRASKA... * UNTIL 730 AM MDT... * AT 655 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF GRANT...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES WEST OF GRANT AROUND 705 AM MDT... 12 MILES WEST OF MADRID AROUND 710 AM MDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS STORM WILL ALSO PRODUCE HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4072 10199 4075 10140 4094 10144 4098 10195 $$ SLM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:15 AM MDT, 4 hours 43 minutes earlier.
Area forecast discussion, Aug 23, 2:15 AM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 315 AM CDT THU AUG 23 2001 ...HEAVY RAINFALL EVENT SETTING UP ACROSS THE CNTL PLAINS... POIGNANT UPPER LEVEL LOW FCST TO MOVE VERY SLOWLY ACROSS CNTL PLAINS THRU 60HRS. 850 MB THETA E ADVECTING WWD THIS AM INTO WRN NEB. H20 VAPOR SATELLITE SHOWS STG DIVERGENCE DEVELOPING NEWD TO THETA-E. ETA WHICH HAS BEEN DOING QUITE WELL THUS FAR WITH SYSTEM IGNITES A RARE WWD MOVING CONVECTIVE CLUSTER COVERING MUCH OF NEB WITH IGNITION AOA 15Z THIS AM OVER ERN NEB. CLUSTER SWEEPS WWD AND INTO PANHANDLE BY 21Z. PROPAGATION IS DISCRETE...MOVING W AT 40 MPH. UPPER LEVEL LOW BECOMES VERTICALLY STACKED BY EARLY EVENING ACROSS NRN KS. DEFORMATION ZONE MIGHT SET UP ACROSS SRN NEB ZONES AND SHIFT SLOWLY EWD TONIGHT. DESPITE FRONTOGENESIS OVER NW ZONES TONIGHT... LARGE SCALE DRYING ALOFT OCCURS. EXPECT SOME FOG COULD DEVELOP AS LOW LEVEL THETA E REMAINS IN PLACE. FRIDAY...SOME CHANCE FOR AFTN TSRA AS LIS REMAIN AROUND -4 TO -6. COLD AIR REMAINS ALOFT. NO STG FORCING IS EXPECTED SO NOTHING TO ORGANIZED. JUST A WEAK SPD MAX IN THE AFTN WITH SHEAR INCREASING TO NR 25 KT. FRIDAY NIGHT...NW FLOW DEVELOPS WITH A COLD FRONT MOVING S. MAIN ACTION DEVELOPS SAT PM ACROSS MUCH OF FCST AREA. LITTLE CHNG SUNDAY AFTN AS FRONT IS LOCATED OVER SWRN NEB AND ANOTHER SPD MAX MOVES IN. REST OF XTNDED OTAY. .LBF...NONE. CDC
In the hours before
Special weather statement, Aug 23, 4:28 AM MDT, 2 hours 30 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-231630- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 528 AM CDT THU AUG 23 2001 ...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT OVER WESTERN AND NORTH CENTRAL NEBRASKA... WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA...HOWEVER...THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. A STRONG UPPER LEVEL DISTURBANCE WILL CROSS THE NEBRASKA KANSAS BORDER TODAY...TRIGGERING SHOWERS AND THUNDERSTORMS. NO FRONTAL BOUNDARY WILL BE OVER THE AREA TO PROVIDE ANY FOCUSING MECHANISM FOR STORMS. THEREFORE...STORMS WHICH DO FORM MAY BE STRONG...BUT BELOW SEVERE LIMITS. SLM
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:29 AM MDT | Severe Thunderstorm Warning | LBF | Perkins | 31 min |
| Aug 23, 11:21 AM MDT | Severe Thunderstorm Warning | LBF | Chase | 39 min |
| Aug 23, 11:42 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 48 min |
| Aug 23, 12:46 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 59 min |
| Aug 23, 1:23 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 52 min |
| Aug 23, 3:22 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.